Arkansas, 2025

Hail in Arkansas, March 23, 2025

March 23, 2025 · NWS JAN · 3 events in 2 counties and zones

A round of severe storms developed during the afternoon of March 23rd and persisted into the evening hours mainly across the northern half of the area. Several supercell storms developed initially, then grew upscale into more storm clusters and ultimately dissipated as a linear system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A round of severe storms developed during the afternoon of March 23rd and persisted into the evening hours mainly across the northern half of the area. Several supercell storms developed initially, then grew upscale into more storm clusters and ultimately dissipated as a linear system. This main hazard from this event was hail, some large up to 2 inches, then a few instances of wind damage and a lone tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 23, 1:55 PM CST, 3 hours 43 minutes earlier.

Area forecast discussion, Mar 23, 1:55 PM CST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
255 PM CDT Sun Mar 23 2025

...New DISCUSSION...

.DISCUSSION...
Issued at 255 PM CDT Sun Mar 23 2025

Through Tonight:

No changes are needed with this update to the current forecast for
this afternoon into overnight. The Slight Risk for severe
thunderstorms remains in place, with possible damaging wind, large
hail, and even isolated tornadoes with severe storms that develop.
Latest observations and satellite imagery show the continued
convective evolution of cumulus deck across the area as temperatures
have warmed into the upper 70s and lower 80s. A few initial showers
have already developed. The mixed layer atop this moist boundary
layer will support stronger updrafts as this afternoon and evening
progress. Convergence in vicinity of the approaching cold front and
with some more subtle boundaries of convergence will be the areas of
focus for showers and storms into the overnight. 700-500mb lapse
rates of 7.5-8.0 C/km are in place atop the corridor of 1500-2500
J/kg MLCAPE extending from South Texas into Northwest Mississippi,
and vertical totals of 28-30 align with large hail potential.
Upscale growth from afternoon/evening thunderstorms will result in
better damaging wind gust and isolated tornado potential along cold
pool boundaries, especially if any bowing segment can become more
favorably aligned with low-level wind shear.

POPs will largely drop off by Monday morning, however the lingering
front may keep some chance for showers in the Pine Belt of Southeast
MS through late morning.

Monday through Sunday:

We are starting to enter the time of year where these fronts don't
quite clear the region and better upper-level forcing pulls
northward. The upper-level pattern through the remainder of the week
will feature western ridging and eastern troughing with northwest
flow between. Meanwhile at the surface, moist unstable air will
remain around the western Gulf, ready to be pulled northward again
with any passing wave. Models hint at potential disturbances with
the frontal zone lingering around the Gulf Coast region through
midweek, and this can sometimes allow upstream MCS thunderstorm
activity to propagate southeast into our area. Otherwise, it will be
in the Friday-Saturday time frame when the upper-level pattern
breaks down some and allows a stronger weave to move across the
central CONUS and bring better chances for thunderstorms. Severe
storms cannot be ruled out at the end of this week, though
confidence in coverage and timing was too low to include in the most
recent Days 4-7 severe weather outlook. /NF/

&&

.AVIATION...
(18Z TAFS)
Issued at 1244 PM CDT Sun Mar 23 2025

Cloud cover has increased through this morning with diminished
flight categories due to lowered ceilings. Gusty south winds to 25
kts are expected to continue until after 03Z when a cold front
will result in a wind shift to northerly as it progresses
southward. Showers and thunderstorms are expected in the vicinity
of the front with a possibility for severe wind and hail.
Conditions improve behind the front but low clouds and impacts to
ceilings are likely to persist until late in the TAF period. /86/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       58  75  52  81 /  90  10   0   0
Meridian      58  75  50  81 /  90  20   0   0
Vicksburg     57  75  52  82 /  90   0   0   0
Hattiesburg   62  79  54  84 /  80  50   0   0
Natchez       59  77  55  81 /  80  20   0   0
Greenville    51  71  51  80 /  90   0   0   0
Greenwood     53  73  51  80 /  90   0   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

NF/LP

In the hours before

Special weather statement, Mar 23, 4:09 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Jackson MS
509 PM CDT Sun Mar 23 2025

MSZ019-034-035-232315-
Washington MS-Humphreys MS-Sunflower MS-
509 PM CDT Sun Mar 23 2025

...A STRONG THUNDERSTORM WILL IMPACT SUNFLOWER...CENTRAL WASHINGTON
AND NORTHWESTERN HUMPHREYS COUNTIES THROUGH 615 PM CDT...

At 508 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wayside, or 8 miles northwest of Hollandale, moving northeast at 35
mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Arcola, Darlove, Estill, Hollandale, Tribbett, and Leland around
  515 PM CDT.
  Holly Ridge and Indianola around 530 PM CDT.
  Inverness around 535 PM CDT.
  Moorhead around 545 PM CDT.
  Sunflower around 555 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern Arkansas...and central, north central and northwestern
Mississippi.

&&

LAT...LON 3316 9045 3314 9100 3324 9106 3328 9105
      3328 9109 3330 9110 3353 9080 3353 9076
      3356 9076 3362 9068 3362 9066 3363 9066
      3379 9045
TIME...MOT...LOC 2208Z 243DEG 29KT 3326 9096

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

EC
Local storm report, Mar 23, 4:38 PM CST, 1 hour before
Preliminary Local Storm Report
National Weather Service Jackson MS
538 PM CDT Sun Mar 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     Hail             Pioneer                 32.74N 91.44W
03/23/2025  M1.25 Inch       West Carroll       LA   Public

&&

CE
Local storm report, Mar 23, 4:49 PM CST, 49 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
549 PM CDT Sun Mar 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     Hail             Bolton                  32.35N 90.46W
03/23/2025  E0.25 Inch       Hinds              MS   Law Enforcement

            Hail the size of pearls fell in Bolton.

&&

NF
Local storm report, Mar 23, 4:52 PM CST, 46 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
552 PM CDT Sun Mar 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     Hail             Bolton                  32.35N 90.46W
03/23/2025  E0.75 Inch       Hinds              MS   Public

            Corrects previous hail report from Bolton.
            Hail up to the size of pennies fell in
            Bolton.

&&

NF
Special weather statement, Mar 23, 4:58 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Jackson MS
558 PM CDT Sun Mar 23 2025

LAZ009-MSZ040-041-232345-
East Carroll LA-Sharkey MS-Issaquena MS-
558 PM CDT Sun Mar 23 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN EAST CARROLL
PARISH...NORTHWESTERN ISSAQUENA AND WESTERN SHARKEY COUNTIES THROUGH
645 PM CDT...

At 558 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Providence, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Onward, Cary, Mayersville, and Fitler around 605 PM CDT.
  Rolling Fork around 615 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Louisiana...and west central Mississippi.

&&

LAT...LON 3271 9120 3289 9120 3300 9078 3269 9077
TIME...MOT...LOC 2258Z 264DEG 24KT 3280 9111

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

EC
Local storm report, Mar 23, 5:11 PM CST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
611 PM CDT Sun Mar 23 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     Hail             1 S Pioneer             32.73N 91.44W
03/23/2025  M2.00 Inch       West Carroll       LA   Storm Chaser

            1.5 to 2.0 inch hail along hwy 17.

&&

CE

The radar

The Little Rock radar (KLZK), 167 km away, was scanning. The volume nearest the first event began at 23:37 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Chicot

When
March 23, 5:38 PM CST to 5:40 PM CST
Where
Chicot County, 1.5 mi SSW of Dermott
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.500, -91.440

Hail as large as 1 inch fell across the area.

Hail, Ashley

When
March 23, 5:49 PM CST
Where
Ashley County, 1.86 mi ESE of Fountain Hill
Measured
1 in hail
Reported by
Public
Coordinates
33.340, -91.850

Quarter size hail reported near Fountain Hill.

Hail, Ashley

When
March 23, 6:15 PM CST to 6:21 PM CST
Where
Ashley County, 0.49 mi SSW of West Crossett to 1.31 mi E of South Crossett
Measured
1.25 in hail
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.123, -91.983

Quarter to half dollar sized hail fell in and around Crossett.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2025Every state in 2025This day in weather historyWarnings in Arkansas, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1258135, 1258136, 1258138.